What is the best over the counter migraine medication?

Spread the love

Migraine is a common condition affecting an estimated 6 million people in the UK. With approximate 190,000 migraine attacks experienced by people in the UK (NICE, 2012), pharmacies are among the first points of call to find over the counter migraine medication. What is the best painkiller for migraine? Today I will review common over the counter migraine medication. Where possible, I will review the evidence to answer what the best over the counter migraine medicine is. The following will be addressed:

  • What is the recommended management of migraine attack?
  • Over the counter painkillers for migraine: simple analgesics
  • Over the counter codeine-based medicines
  • Over the counter sumatriptan for migraine
  • What is the best pain killer for migraine in pregnancy?
  • What is the best painkiller for migraine?

What is the recommended management of migraine attack?

Migraine management with drugs in broadly divided into prophylactic treatment (to prevent migraines) and acute treatment for managing migraine-associated headaches and nausea. This post will focus on the acute management of migraines with drugs, which can be purchased over the pharmacy counter.
NICE guidance on the management of acute migraine recommends the following drugs:

  • Triptans (e.g. sumatriptan) in combination with Nonsteroidal anti-inflammatory drug (NSAID), for example, ibuprofen or paracetamol
  • If only one drug is wanted the choice of triptan (sumatriptan) or and NSAID, high dose of aspirin (if a patient is 16 years of age and above) or paracetamol
  • Anti-emetic drugs to stop nausea may also be considered.
  • Opioids (codeine) are not recommended for acute treatment of migraine (NICE, 2015).

Over the counter migraine medication: simple analgesics

Simple analgesics, such as paracetamol, ibuprofen or aspirin, can be considered a first choice in managing migraine headaches. Paracetamol and ibuprofen are available are most grocery shops and supermarkets. The wide availability of both drugs is advantages. Additionally, specific formulations, for example, soluble forms of paracetamol may be a preferred choice to help with acute migraines, since soluble formulations tend to work faster.
Simple analgesics which can be used in the management of migraine:

1. Paracetamol

Over the counter paracetamol is available in different forms with tablets and capsules being most popular. Smaller packs of paracetamol (contain 16 tablets or capsules) are available in all supermarkets and pharmacies for patient self-selection. Over the counter paracetamol usually have restrictions on the quantity purchased, which may vary during COVID-pandemic due to paracetamol shortages. Legally, In the pharmacy customers can buy up to 100 tablets or capsules without a prescription.

Is paracetamol effective painkiller for migraine?

Compared to no treatment at all, paracetamol was found to be (statistically) better in treating acute migraines (Derry & Moore, 2013) with a low incidence of side effects.
There are plenty of paracetamol brands, most of which contain a standard adult dose of 500mg of paracetamol per tablet.

What is the best paracetamol for migraine?

Paracetamol can be considered as a first-line treatment of migraine attacks due to low cost, good availability. Paracetamol should be regarded as a first option by people who cannot take other analgesics such as nonsteroidal anti-inflammatory drugs (NSAIDs) or aspirin (ibid).
As it has been shown (Rygnestad et al., 2000), soluble paracetamol offers quicker onset of action (start to work faster) than standard paracetamol tablets or capsules, making it most appropriate in the management of acute episodes of migraines.

653 Reviews
Panadol ActiFast Pain Relief Tablets, Soluble Paracetamol Tablets, Pack of 24
  • Absorbed up to 2x as fast as standard paracetamol
  • Soluble format
  • Reduces fever

2. Ibuprofen

Ibuprofen is another common painkiller widely available in shops and pharmacies. Standard ibuprofen tablets/capsules available off the shelf contains 200mg of ibuprofen. ‘Stronger’, 400mg ibuprofen can be purchased from the pharmacy only.

The same pack size restrictions apply, when ibuprofen is available for patients’ self-selection. It is possible to buy larger quantities of up to 100 tablets from a pharmacy counter.

Adults can take paracetamol at the same time as ibuprofen. Advice on concomitant use of paracetamol with ibuprofen is different for children. Ibuprofen is not available as soluble tablets, only as oral suspensions (children’s formulations).

Is ibuprofen effective painkiller for migraine?

Ibuprofen is considered as an effective treatment of headaches caused by migraine; however, only about half of people will benefit from the treatment with this drug. A higher strength of ibuprofen (400mg per tablet, available from pharmacies only) is more effective than lower strength ibuprofen (200mg per tablet) for migraine headache. Soluble forms of ibuprofen provide faster relief from the symptoms (Rabbie et al., 2013).

What is the best ibuprofen for migraine?

Ibuprofen is available in form of fast-acting formulations. Two popular formulations for ibuprofen, which are advertised to provide ‘fast’ relief from symptoms are described below.

3. Ibuprofen lysine

ibuprofen lysine, also known as lysine salt of ibuprofen, can be purchased over the counter in most supermarkets and pharmacies. For example:

  • Nurofen Express caplets
  • Nurofen Tension Headache
  • Boots Ibuprofen Lysine Tablets
  • Boots Rapid Period Pain Relief
  • Tesco Rapid Pain Relief Ibuprofen and more.

All of the above products contain 342mg of ibuprofen lysine, equivalent to 200mg of ibuprofen (when absorbed in the body).

Ibuprofen lysine is well suitable as pain relief medication for migraine due to the fast onset of action. Ibuprofen lysine is fastly absorbed (gets to body fast) and provides better analgesia than standard ibuprofen (Moore et al., 2019). Fast-acting ibuprofen offers faster initial pain reduction and probably longer-lasting analgesia (ibid).

4. Nurofen Meltlets

Nurofen Meltlets are a self-dissolving form of ibuprofen, which dissolve quickly when placed on the tongue. Each Nurofen Meltlet contains 200mg of ibuprofen.

755 Reviews
Nurofen Meltlets Lemon Ibuprofen, 200 mg, Pack of 12
  • Self-dissolving with no need for water
  • Targeted pain relief
  • Contains ibuprofen

5. Nurofen Express

Nurofen Express contain ibuprofen in a liquid containing capsules. Lower strength Nurofen Express (200mg of ibuprofen) is available from shops and supermarkets, whereas higher strength (400mg of ibuprofen) from pharmacies only.
Nurofen Expressed is advertised as a product which is absorbed in the body twice as fast as standard ibuprofen tablets, although the evidence for this is not publicly available.

6. Aspirin for migraine

Higher ‘strength’ of aspirin (aspirin 300mg) can relieve migraine-associated headaches, as opposed to baby aspirin, which is not used as a painkiller. Aspirin should not be used in children under 16 years of age. Aspirin belongs to the same class of medication as ibuprofen – NSAIDs.

Aspirin can be purchased on its own; however, there are plenty of combination products containing aspirin, caffeine and paracetamol.

Is aspirin effective for migraine headache?

High dose of aspirin is an effective treatment for migraine headache; however, similarly to the treatment with ibuprofen, not all people may get sufficient response (Kirthi et al., 2013).

7. Soluble aspirin & paracetamol & caffeine (Alka-Seltzer)

Alka-Seltzer offers a benefit of two different active ingredients (paracetamol and aspirin) and soluble formulation, which provides a fast response.

Alka-Seltzer contains also caffeine. There is good evidence that shows that when a dose of caffeine (equivalent to a mug of coffee) is added to analgesics (particularly paracetamol), it provides better pain relief (Derry et al., 2014).

On the other hand, some patients who use caffeine are more likely to develop a ‘rebound headache’ (headache come back). Caffeine is known to be a diuretic, which means it makes people urinate more. Too much caffeine may potentially cause headaches.

Sale
1,078 Reviews
Alka-Seltzer Extra Strong Pain Relief Tablets 20 per pack
  • Fast, double action pain relief
  • Water-soluble tablets with aspirin, paracetamol + caffeine
  • For general pain including headaches and migraines, period pain, rheumatic and muscular pain

8. Anadin Extra (aspirin, paracetamol & caffeine)

96 Reviews
Anadin Extra Aspirin, Paracetamol and Caffeine Caplets
  • Effective triple action formula - aspirin, paracetamol and caffeine - for relief of headaches, body aches and pains
  • Gets to work in 5 minutes* (based on caffeine absorption data)
  • Effective Triple Action Formula

Anadin Extra may be considered for patients seeing a combination of paracetamol and aspirin (NSAID).

9. Paracetamol & ibuprofen

Nuromol is a pharmacy-only product which contains paracetamol and ibuprofen. There is some evidence which suggests Nuromol works better than taking individual drugs alone.
Nuromol can only be purchased from pharmacies, including online chemists. Learn more about Nuromol.

Over the counter migraine medication: codeine-based painkillers

I previously reviewed codeine-containing products which can be purchased from pharmacies only. Codeine-containing products have several restrictions when purchased over the counter, including:

  • Limited use of three days only
  • Pack size restrictions for up to 32 tablets.
  • Only to be used when other analgesics such as paracetamol, ibuprofen aspirin failed to relieve symptoms.
  • Age restrictions on the use: usually for adults and children over 12 years of age. Check the packaging before use.

Codeine available over the counter can only be purchased in combination with paracetamol, ibuprofen or aspirin. All codeine products are licensed for short-term acute pain management, for example, headaches, migraine, and dental pain.

Codeine – side effects

So far, I have not reviewed any possible side effects for drugs listed in this post. Codeine and codeine-containing products, however, may cause some common side effect including:

  • Drowsiness and sleepiness
  • Nausea (feeling sick)
  • Constipation

Some medicines, most notably Migraleve and Syndol, are marketed as painkillers for migraine. For a comprehensive list of over the counter codeine painkillers visit Codeine over the counter – 17 OTC products.

Is codeine the best painkiller for migraine?

National guide for the management of acute migraine symptoms does not recommend taking codeine/codeine-based products to help with migraines. Codeine can make some migraine symptoms worse, for example, nausea. Additionally, customers who take codeine-products may experience other side effects, such as drowsiness. Over the counter codeine can only be used for three days due to addictive properties.

10. Migraleve

Migraleve range includes Migraleve Pink and Yellow tablets sold as one product or each ‘Pink’ and ‘Yellow’ tablets sold separately.

Migraleve Pink tablets contain three active ingredients:

  • Paracetamol (500mg per tablet)
  • Codeine phosphate (8mg per tablet)
  • Buclizine (6.25mg per tablet)

Paracetamol and codeine are used to relieve headache, whereas buclizine (antihistamine) to relieve migraine-associated nausea. In addition to previously listed common side effects, buclizine can commonly cause dry mouth and headaches.

Migraleve Yellow tablets contain two active ingredients:

  • Paracetamol (500mg per tablet)
  • Codeine (8 mg per tablet)

Migraleve Yellow tablets are very similar to many standard co-codamol tablets available over the counter, with the exact amount of paracetamol and codeine. There are few alternatives to Migraleve, which may be considered.

11. Syndol

Syndol tablets mainly target migraine sufferers with a ‘unique’ formulation of four active ingredients:

  • Doxylamine (5mg per tablet)
  • Paracetamol (450mg per tablet)
  • Codeine (10mg per tablet ) and
  • Caffeine (30mg per tablet)

Doxylamine is an antihistamine, which is added to help with nausea caused by migraine. Similarly to buclizine found in Migraleve, doxylamine can commonly cause headaches (eMC, 2020) in addition to other common side effects, including dry mouth, blurred vision and gastrointestinal side effects.

12. Solpadeine range

Solpadeine range of products includes:

  • Solpadeine Max tablet: paracetamol 500mg and codeine 12.8mg per tablet.
  • Solpadeine Max soluble tablets: caffeine 30mg, codeine phosphate 12.8mg, paracetamol 500mg per tablet
  • Solpadine Plus capsules: caffeine 30mg, co.deine phosphate 8mg, paracetamol 500mg per tablet.
  • Solpadeine Plus soluble tablets: caffeine 30mg, codeine phosphate 8mg, paracetamol 500mg per tablet.
  • Solpadeine Migraine Ibuprofen & Codeine Tablets: ibuprofen 200mg and codeine 12.8mg per tablet

Solpadeine Max and Solpadeine Migraine contain the highest amount of codeine per tablet that one can buy over the counter – 12.8mg per tablet.

What is the best Solpadine product for migraine?

Customers who want to use over the co-codamol or another codeine-containing product should consider using a soluble formulation of the drug(s) as this form may provide the fastest relief from symptoms.

13. Nurofen Plus

Nurofen Plus is another popular product containing codeine. Nurofen Plus contains a combination of ibuprofen with codeine.

14. Over the counter migraine medication: sumatriptan

Sumatriptan offers a different approach to the treatment of acute migraine headaches. Sumatriptan belongs to a group of drugs called ‘triptans’. Sumatriptan is the first drug within the class introduced to the market, and the only triptan available over the counter without a prescription.

In contrast to previously reviewed analgesics, sumatriptan does not work as a standard painkiller for migraine. The primary mechanism of action by which sumatriptan and other triptans help to relieve migraine headache is through vasoconstriction (narrowing) of the blood vessels. The simple explanation of migraine headache is dilation (widening) of the blood vessels in the brain – ‘vascular hypothesis’ of migraine (Brennan & Charles, 2010), although the causes physiology of migraines are more complex.

Over the counter sumatriptan for migraine: restrictions on supply

Over the counter sumatriptan is available as pharmacy-only medicine (available from pharmacies and online chemist only), sold as:

  • Migraitan 50mg tablets (each tablet contains 50mg of sumatriptan)
  • Boots Migraine Relief 50 mg tablets (each tablet contains 50mg of sumatriptan)

Over the counter sumatriptan can be used by adults aged 18-65 with a clear migraine diagnosis.
Customers who request over the counter sumatriptan may need to complete a screening questionnaire before the sale of this medication happens.

Screening questionnaire confirms the suitability of the treatment and covers other medicines taken and concomitant conditions. I included more details about the questionnaire in a separate post: How to get sumatriptan over the counter?

Is sumatriptan the best for migraine?

Sumatriptan is considered as an effective medicine for migraine. Sumatriptan 50mg in the form of tablets (available over the counter) is the least effective in relieving migraine headache when used in oral form and dose of 50mg per tablet (ibid).

Higher-strength of sumatriptan (100mg) and other forms (nasal sprays and subcutaneous injections) are available as prescription-only medicines. The subcutaneous sumatriptan provides the best pain relief, at the expense of side effect, which are more common with this form of sumatriptan (Derry et al., 2014).

As a class, triptans offer equal or better treatment outcome than NSAIDs (ibuprofen) or paracetamol. Use of sumatriptan or other ‘triptans’ together with other analgesics, such as paracetamol may provide better control of migraine headache than taking individual drugs alone (Cameron et al., 2015).
Sumatriptan and other ‘triptan’ are associated with increased risk of side effects. Some noticeable side effects are named as ‘triptan sensations‘ and may include:

  • Flushing
  • Tingling sensation
  • Sensory side effects: paraesthesia ‘pins and needles’ sensation and hypoaesthesia (loss of sensation)
  • Temporary increase in blood pressure
  • Dizziness and drowsiness

Never ‘triptan’ (rizatriptan, zolmitriptan, naratriptan, almotriptan, eletriptan, frovatriptan) are characterised by more favourable (pharmacokinetic) properties, which slightly improves their efficacy in the treatment of migraine (Tfelt-Hansen et al., 2000).

What is the best over the counter migraine medicine in pregnancy?

The NICE guideline recommends self-care measure; for example, avoiding migraine triggers are recommended where possible. If drug treatment is needed, paracetamol is considered a first-line drug for managing migraine symptoms in pregnancy and breastfeeding. Other drugs would only be considered if paracetamol did not work.

Non-drug option, alternative option for migraines in pregnancy to consider:

15. Kool ‘n’ Soothe Migraine Cooling Strips

2,885 Reviews
Kool 'n' Soothe Migraine Cooling Strips - 4 Strips
  • Premium cooling gel sheet designed to provide Immediate cooling relief for migraine
  • Soothing and comforting
  • Stays in place on the forehead

16. 4head Levomenthol Stick for Headache Relief

Sale
4,256 Reviews
4head Levomenthol Stick for Headache Relief, 3.6g
  • 4head Cutaneous Stick provides effective, cooling headache relief without pills - convenient if you have difficulty or dislike swallowing headache pills
  • Over 100 applications per pack
  • Gets to work in 2 minutes

Conclusion: the best over the counter migraine medicine?

People who suffer from migraines have a choice of different over the counter painkillers. Simple analgesics such as paracetamol and ibuprofen may provide relief from migraine headache in some people.

When possible, the soluble formulation should be used to faster onset of action, providing more rapid relief from migraine headaches.

Combination products, for example, paracetamol and ibuprofen (Nuromol) or aspirin and ibuprofen may be advantageous and offer better efficacy in the symptomatic management of migraines.

The ‘gold standard’ of acute migraine management is a class of drugs called triptans. At lower strength sumatriptan (50mg) tablets can be purchased without a prescription from pharmacies. Addition of simple analgesic to sumatriptan, for example, ibuprofen may provide better relief of migraine headaches.

Although sumatriptan is not classified as an analgesic, it can be named the best painkiller for migraine headache. Higher doses of sumatriptan and different forms, especially subcutaneous injection of sumatriptan are more effective in the management of acute migraines.

According to the national guide, codeine is not recommended for migraines.

References
Brennan KC, Charles A. An update on the blood vessel in migraine. Curr Opin Neurol. 2010;23(3):266-274. doi:10.1097/WCO.0b013e32833821c1 Available at: https://dx.doi.org/10.1097%2FWCO.0b013e32833821c1 Accessed on 08/01/2021

Cameron C, Kelly S, Hsieh SC, Murphy M, Chen L, Kotb A, Peterson J, Coyle D, Skidmore B, Gomes T, Clifford T, Wells G. (2015). Triptans in the Acute Treatment of Migraine: A Systematic Review and Network Meta-Analysis. Headache. 2015 Jul-Aug;55 Suppl 4:221-35. doi: 10.1111/head.12601. Epub 2015 Jul 14. PMID: 26178694. Available at: https://doi.org/10.1111/head.12601 Accessed on 08/01/2021

Derry CJ, Derry S, Moore RA (2014). Caffeine as an analgesic adjuvant for acute pain in adults. Cochrane Database Syst Rev. 2014;2014(12):CD009281. Published 2014 Dec 11. doi:10.1002/14651858.CD009281.pub3 Available on https://dx.doi.org/10.1002%2F14651858.CD009281.pub3 Accessed on 08/01/2021

Derry S, Moore RA. (2013). Paracetamol (acetaminophen) with or without an anti-emetic for acute migraine headaches in adults. Cochrane Database Syst Rev. 2013;2013(4):CD008040. Published 2013 Apr 30. doi:10.1002/14651858.CD008040.pub3 Available at: https://dx.doi.org/10.1002%2F14651858.CD008040.pub3 Accessed on 07/01/2021

eMC (2020). SmPC: Syndol: undesirable effects. Available at: https://www.medicines.org.uk/emc/product/9850/smpc Accessed on 06/01/2021

Kirthi V, Derry S, Moore RA. Aspirin with or without an anti-emetic for acute migraine headaches in adults. Cochrane Database of Systematic Reviews 2013, Issue 4. Art. No.: CD008041. DOI: 10.1002/14651858.CD008041.pub3. Available at: https://doi.org/10.1002/14651858.CD008041.pub3 Accessed on 07/01/2021

Moore RA, Derry S, Straube S, Ireson-Paine J, Wiffen PJ. Faster, higher, stronger? Evidence for formulation and efficacy for ibuprofen in acute pain. Pain. 2014 Jan;155(1):14-21. doi: 10.1016/j.pain.2013.08.013. Epub 2013 Aug 19. PMID: 23969325. Available at: https://doi.org/10.1016/j.pain.2013.08.013 Accessed on 06/01/2021

NICE (2012). Botulinum toxin type A for the prophylaxis of headaches in adults with chronic migraine. Available at: https://www.nice.org.uk/guidance/ta260 Accessed on 05/01/2021

NICE (2015). Headaches in over 12s: diagnosis and management. Clinical guideline [CG150]. Available at: https://www.nice.org.uk/guidance/cg150/chapter/Recommendations#management-2 Accessed on 05/01/2020

Rabbie R, Derry S, Moore RA. Ibuprofen with or without an anti-emetic for acute migraine headaches in adults. Cochrane Database of Systematic Reviews 2013, Issue 4. Art. No.: CD008039. DOI: 10.1002/14651858.CD008039.pub3. Available at: https://doi.org/10.1002/14651858.CD008039.pub3 Accessed 07/01/2021.

Rygnestad T, Zahlsen K, Samdal FA. Absorption of effervescent paracetamol tablets relative to ordinary paracetamol tablets in healthy volunteers. Eur J Clin Pharmacol. 2000 May;56(2):141-3. doi: 10.1007/s002280050732. PMID: 10877008. Available at: https://doi.org/10.1007/s002280050732 Accessed on 06/01/2021

Tfelt-Hansen P, De Vries P, Saxena PR. Triptans in migraine: a comparative review of pharmacology, pharmacokinetics and efficacy. Drugs. 2000 Dec;60(6):1259-87. doi: 10.2165/00003495-200060060-00003. PMID: 11152011. Available at: https://doi.org/10.2165/00003495-200060060-00003 Accessed on 09/01/2021

Author: Michal

I am a community pharmacist working in UK. I blog about drugs, health and pharmacy. View all posts by Michal

Leave a Reply

Your email address will not be published. Required fields are marked *